Accidentally Took Two Doses Of Vyvanse

Accidentally taking an additional dose of Vyvanse can cause adverse effects including insomnia, restlessness and agitation.

Question

My 9 year old takes a 20mg Vyvanse every morning about 7:45am and he takes a 0.2 clonidine and melatonin at night. Well, tonight he took his Vyvanse by accident instead of his clonidine. What effect can this have? Is it something to worry about or will he just be awake for a good bit?

Asked by Momof3 On Oct 27, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Oct 29, 2018
Vyvanse Capsules

Overview

Taking one additional dose of Vyvanse, especially later in the evening, can potentially cause a variety of side effects, including:

  • Restlessness
  • Insomnia
  • Tremor
  • Nausea
  • Vomiting


However, the risk of serious adverse effects occurring in this situation is unlikely. The FDA defined maximum daily dose of Vyvanse is 70 mg per day for children 6 years of age and older.


The total dose taken by your child was 40 mg, well within the dosage guidelines for the drug (1). As mentioned above, the most likely adverse effects are related to sleep disturbances (i.e. insomnia, restlessness).


Nevertheless, every situation and individual is different. Certain individuals may be more susceptible to the side effects of amphetamines and they could potentially occur, even at dosages within the recommended guidelines. It is important to reach out to your doctor or contact emergency medical services if you notice severe side effects or have further concerns.


What Is Vyvanse?

Vyvanse (lisdexamfetamine) is a prodrug of dextroamphetamine, a centrally acting stimulant indicated for treatment of Attention-Deficit Hyperactivity Disorder (ADHD) in adults and pediatric patients 6 years and older. It is also used for treating binge-eating disorder (BED) in adults.


More information regarding Vyvanse can be found here:


Vyvanse Overdosage

The prescribing information for Vyvanse states the following regarding overdosages:

"Consult with a Certified Poison Control Center (1-800-222-1222) for up-to-date guidance and advice for treatment of overdosage. Individual patient response to amphetamines varies widely. Toxic symptoms may occur idiosyncratically at low doses. Manifestations of amphetamine overdose include restlessness, tremor, hyperreflexia, rapid respiration, confusion, assaultiveness, hallucinations, panic states, hyperpyrexia and rhabdomyolysis. Fatigue and depression usually follow the central nervous system stimulation. Serotonin syndrome has been reported with amphetamine use, including VYVANSE. Cardiovascular effects include arrhythmias, hypertension or hypotension and circulatory collapse. Gastrointestinal symptoms include nausea, vomiting, diarrhea and abdominal cramps. Fatal poisoning is usually preceded by convulsions and coma."

If the side effects experienced in your child go beyond mild sleep disturbances, be sure to reach out to your doctor or go to the emergency room.


Final Words

Accidentally taking two 20 mg Vyvanse capsules in 24 most likely won't cause significant adverse events. You can certainly expect sleep disturbances but serious adverse events wouldn't be common.


Nevertheless, every individual is different and you always need to take into account concomitant disease states and medications. It would be prudent to discuss the situation with your child's doctor.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions